Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS San Angelo, TX

June 16, 2015Jones County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 16, 2015, 9:48 PM CDT for Jones County, Taylor County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2015, 9:48 PM CDT (02:48 UTC)
Expired
Jun 17, 2015, 12:30 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Jones County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 45 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:48 PM CDTFLASH FLOODAbilene, TXLOCAL MEDIA REPORTED WATER RESCUES AT THE INTERSECTION OF SOUTH 20TH AND BUTTERNUT STREETS IN ABILENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WGUS54 KSJT 170248
FFWSJT
TXC253-441-170530-
/O.NEW.KSJT.FF.W.0029.150617T0248Z-150617T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 PM CDT TUE JUN 16 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1230 AM CDT

* AT 941 PM CDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY      
  RAINFALL WILL CONTINUE THROUGH THE NEXT HOUR. RAINFALL AMOUNTS     
  OF AROUND AN INCH HAVE ALREADY FALLEN ACROSS PARTS OF ABILENE
  WITH AN ADDITIONAL 1/2 INCH POSSIBLE OVER THE NEXT HOUR. RUNOFF 
  FROM THIS HEAVY RAINFALL IS RESULTING IN FLASH FLOODING ACROSS 
  PARTS OF THE CITY OF ABILENE.  

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

  THERE ARE ALREADY REPORTS OF VEHICLES BECOMING STALLED ON SOUTH 
  7TH BETWEEN SAYLES AND HIGHWAY 84. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ABILENE...
WYLIE...CAPS...VIEW...TYE...POTOSI...HAMBY AND DYESS AFB.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  TEXAS AVENUE AT ARNOLD BOULEVARD...
  INTERSECTIONS ALONG SAMMONS STREET...
  CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE...
  BUTTERNUT UNDERPASS...
  INTERSECTIONS ALONG BUTTONWILLOW PARKWAY...
  INTERSECTIONS ALONG VOGEL STREET...
  SUNSET BETWEEN SOUTH 1ST AND 2ND...
  STREETS BEWEEN JACKSON AND TREADAWAY...
  NORTH 18TH STREET BETWEEN MESQUITE AND TREADAWAY...
  COUNTY ROAD 116 CROSSING LYTLE CREEK...
  COUNTY ROAD 123 CROSSING RAINY CREEK...
  COUNTY ROAD 107 CROSSING RAINY CREEK...
  CROSSINGS ALONG COUNTY ROAD 107...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS NEAR FLOOD PRONE AREAS ALONG TREADWAY
BOULEVARD...SAMMONS STREET...CHIMNEY ROCK...AND AT THE BUTTERNUT
UNDERPASS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3251 9962 3251 9963 3241 9963 3230 9964
      3228 9985 3241 9997 3251 9994 3263 9972
      3264 9961

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:55 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 6:55 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT Tue Jun 16 2015

.UPDATE...
Radar imagery indicates numerous showers across west central
Texas, with scattered thunderstorms mainly along a couple of
bands. Made a quick update to the forecast to carry higher PoPs
tonight, based on the increased coverage. Also adjusted sky
condition higher, given the extensive cloud cover. Increased
amounts in the 00Z-06Z QPF grid, to account for current
precipitation continuing after 00Z this evening. Updated
forecast products have been sent.

PREV DISCUSSION... /ISSUED 649 PM CDT Tue Jun 16 2015/

.AVIATION...
/00Z TAFS/
Scattered showers and isolated thunderstorms continue this
evening, periodically affecting local TAF sites with MVFR and
worse conditions. Expect these showers to continue through the
next few hours before tapering off with the loss of daytime
heating and surface instability. Kept the overnight return of MVFR
to IFR CIGs in the forecast inherited from the previous set of
TAFs. As the tropical system moves off to the northeast tomorrow,
CIGS should rise back to VFR during the afternoon hours. Winds
will remain light and northeast to northwest through the next 24
hours. 20

PREV DISCUSSION... /ISSUED 351 PM CDT Tue Jun 16 2015/

SHORT TERM...
(Tonight and Wednesday)

The center of Tropical Storm Bill is making landfall near Matagorda
Bay this afternoon. Ahead of this feature, plentiful moisture has
overspread the area, with scattered showers and thunderstorms
developing. Showers and thunderstorm coverage and intensity should
increase through the afternoon as the atmosphere continues to
destabilize with daytime heating. This activity is forecast to begin
to weaken as we head into the mid to late evening hours.

The center of Bill is forecast to then track north northeast across
Central Texas then eventually turn more north as it crosses North
Texas. West Central Texas will remain on the western edge of the
heaviest rainfall associated with Bill. Tonight and Wednesday, PoPs
will range from likely/categorical across the eastern counties, to
slight chance/chance across the western counties. Heavy rainfall
will be the main threat, as precipitable water values increase to
1.5 to 2 inches. Although localized flash flooding will be possible,
especially in our eastern counties, a Flash Flood Watch is not
anticipated as the heaviest rainfall is forecast to remain east of
our area.

Overnight lows will generally be in the upper 60s to lower 70s.
Highs on Wednesday will be dependent on the extent of cloud cover
and precipitation. Highs will range from the low 80s east, to the
upper 80s west.

LONG TERM...
(Wednesday Night through Tuesday)

Remnants of Bill push farther away by Wednesday Night and Thursday,
and the models are less aggressive with the shear axis than in
previous days. Rain chances will gradually decrease for Thursday
and Friday, although will not dwindle to zero. Upper level ridge
builds into the area, but remains far enough west that we do not
get under the center. Given the wet soils and only slightly capped
air mass, getting a few diurnally drives storms certainly is
possible. Will keep the weekend forecast dry for now, with the
soils having a day or two to dry out, but center of the ridge is
still pretty far west so one or two storms will remain possible.
Temperatures will gradually warm from the lower 90s into the mid
90s as conditions dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  81  69  90  69 /  70  50  30  30  20
San Angelo 	 69  86  68  90  69 /  70  40  20  20  20
Junction 	 70  85  70  88  69 /  70  60  40  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 2:30 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT TUE JUN 16 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
230 PM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THIS
AFTERNOON AND TONIGHT. THE MAIN HAZARDS WILL BE DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS WEDNESDAY
THROUGH FRIDAY. THE MAIN HAZARDS WILL BE DANGEROUS LIGHTNING AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:32 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.